SAN DIEGO, CA—Statins are associated with decreased progression of liver disease among patients who are coinfected with HIV and hepatitis C virus (HCV), according findings from a single-institution cohort study reported at IDWeek 2015.
“HIV/HCV coinfected patients with indications for statins should be treated with these agents,” said Nouf K. Almaghlouth, MBBS, MPH, Johns Hopkins University School of Medicine, Baltimore, MD.
In vitro, the HMG-coenzyme A reductase inhibitors (statins) have demonstrated anti-HCV activity and, in vivo, “some studies suggest statins may improve liver outcomes in HCV-infected patients,” she noted.
The primary objective of the study was to test the hypothesis that statins are associated with decreased liver disease progression in patients who were coinfected with HIV/HCV.
The prospective study followed patients receiving ongoing medical care in the Johns Hopkins HIV Clinic Cohort from January 2005 to December 31, 2014. Use of a statin for at least 30 days was required.
Liver disease progression was assessed using the validated serum index, FIB-4, which categorizes disease as “no/mild fibrosis” (F0/1),” “moderate fibrosis” (F2/3), and “cirrhosis” (F4). Progression was defined as an increase of ≥1 category in patients who were noncirrhotic, defined as a FIB-4 score of <3.25.
Of 1,598 HIV/HCV coinfected adults, 336 (21.0%) were administered statins. Among these, 136 (45%) were F0/1, 128 (43%) were F2/3, and 37 (12%) were F4.
Among the 1,143 patients without cirrhosis, “liver disease progression occurred in 70% and 58% of statin nonusers and users, respectively” (P<0.007), Dr. Almaghlouth reported. The incidence rate per 1,000 person-years for liver progression was 301.25 for statin nonusers (95% CI: 279.86, 324.28) and 204.03 for statin users (95% CI: 161.95, 257.04).
Cumulative survival free of liver disease progression from baseline by statin use was statistically significant (P=0.01); however, cumulative survival free of overall mortality from baseline by statin use was not (P=0.79).
Statin use was not associated with change in serum ALT or AST after treatment initiation, she reported.